The Paradoxical Induction of Crohn’s Disease Following Treatment of Psoriatic Arthritis With Etanercept

August 2019 | Volume 18 | Issue 8 | Case Reports | 832 | Copyright © August 2019

Mahtab Forouzandeh BS,a Thomas Vazquez BS,a,b Keyvan Nouri MD,a Bahram Forouzandeh MDc

aUniversity of Miami Miller School of Medicine, Miami, FL
bFlorida International University Wertheim College of Medicine, Miami, FL
cUniversity of Kentucky College of Medicine, Lexington, KY

Abstract
Introduction: While psoriasis, psoriatic arthritis, and Crohn’s Disease (CD) all share a common central pathogenesis pathway and a wide overlap of treatment regime, discrepancies still exist and are highlighted by the variability in the effectiveness of certain immunomodulating agents. Etanercept, for example, has been shown to be ineffective in CD due to its inability to induce T-cell apoptosis in the intestinal mucosa.

Case: We describe the case of a 37-year-old man with a 20-year history of psoriatic arthritis. The patient presented with abdominal pain, watery diarrhea with mild hematochezia, and a reported 24-pound unintentional weight loss over the past five months. Of note, the patient began treatment with etanercept five months earlier after discontinuation of infliximab for his psoriatic arthritis symptoms. Colonoscopy with terminal ileum intubation revealed active colitis and intestinal biopsy results showed marked ulcerations and non-caseating granulomas, indicative of CD. Etanercept was subsequently discontinued and the patient was started on ustekinumab, leading to remission of both his psoriatic arthritis and new onset CD.

Discussion: Because the concurrent existence of psoriatic arthritis and IBD is becoming increasingly appreciated in recent literature, healthcare providers should have a high index of suspicion in patients with psoriasis and psoriatic arthritis presenting with unusual intestinal symptoms. Etanercept is intestinally inactive and should be used in caution in patients with psoriasis and psoriatic arthritis, as it may unmask underlying CD in this predisposed patient population. Dermatologists should also be aware of recent studies suggesting that etanercept directly contributes to the development of CD by altering the inflammatory cytokine milieu. Lastly, ustekinumab was successful in relieving our patient’s cutaneous, joint, and gastrointestinal symptoms and may be considered an effective treatment option in patients suffering from both psoriasis and CD or the paradoxical induction of one disease entity secondary to treatment of the other.

J Drugs Dermatol. 2019;18(8):832-834.

INTRODUCTION

Psoriasis and psoriatic arthritis are observed at a frequency about eight times higher among patients with Crohn’s disease (CD) than in the general population. Accordingly, a number of recent studies have revealed psoriasis and psoriatic arthritis as independent risk factors for the development of CD.1 The link between these complex immune mediated inflammatory diseases is poorly understood; however, scientists postulate that it may be related to shared genetic abnormalities and common cytokine-driven inflammatory pathways (such as the interleukin (IL)-23 and Th17 pathways).2

While psoriasis, psoriatic arthritis, and CD all share a common central pathogenesis pathway and a wide overlap of treatment regime, discrepancies still exist. These differences are highlighted by variabilities in the effectiveness of certain immunomodulating agents, such as etanercept. Etanercept is a recombinant dimer of human tumor necrosis factor (TNF) receptor proteins bound to human IgG1 and is an effective treatment for psoriasis, among other autoimmune diseases.3 However, etanercept has been shown to be ineffective in CD, due to its inability to induce T-cell apoptosis in the intestinal mucosa.4 Ustekinumab, on the other hand, has been shown to be particularly effective for the management of both CD and psoriasis due to its targeting of IL-12 and IL-23.2,5

CASE REPORT

We report a case of a 37-year-old obese male with a 20-year history of psoriatic arthritis with cutaneous involvement who was treated with etanercept (50 mg weekly) after discontinuation of infliximab, due to insurance requirements. The patient presented with a 2-month history of moderate to severe left upper quadrant pain radiating to the periumbilical area and a 4-month